Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 4, NWS Tucson, AZ

June 25, 2024Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jun 25, 2024, 9:00 PM MST for Cochise County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2024, 9:00 PM MST (04:00 UTC)
Expired
Jun 26, 2024, 12:00 AM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 105 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 4.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2024-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 613 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2024-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
613 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
2549 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

235 
WGUS55 KTWC 260400
FFWTWC
AZC003-260700-
/O.NEW.KTWC.FF.W.0004.240626T0400Z-240626T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
900 PM MST Tue Jun 25 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  South Central Cochise County in southeastern Arizona...

* Until midnight MST tonight.

* At 900 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain between Douglas and Bisbee. Between 2 and 3 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Bisbee-Douglas Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3133 10965 3133 10966 3133 10973 3133 10975
      3133 10981 3135 10983 3151 10975 3155 10964
      3148 10957 3143 10958

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GEL
3 follow-up statements
664 
WGUS75 KTWC 260410
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
910 PM MST Tue Jun 25 2024

AZC003-260700-
/O.CON.KTWC.FF.W.0004.000000T0000Z-240626T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
910 PM MST Tue Jun 25 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT 
FOR SOUTH CENTRAL COCHISE COUNTY...

At 910 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 3 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Bisbee-Douglas Airport.

This includes the following streams and drainages...
  Leslie Creek and Whitewater Draw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 3151 10975 3155 10964 3148 10957 3143 10958
      3133 10965 3133 10966 3133 10973 3133 10975
      3133 10981 3135 10983

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GEL
303 
WGUS75 KTWC 260447
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
947 PM MST Tue Jun 25 2024

AZC003-260700-
/O.CON.KTWC.FF.W.0004.000000T0000Z-240626T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
947 PM MST Tue Jun 25 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT 
FOR SOUTH CENTRAL COCHISE COUNTY...

At 947 PM MST, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. While the 
intensity of the rain has diminished to a lighter rain, between 2 
and 3 inches of rain have fallen across the region between Douglas 
and Bisbee over the past 2 hours or so. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Bisbee-Douglas Airport.

This includes the following streams and drainages...
  Leslie Creek and Whitewater Draw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 3151 10975 3155 10964 3148 10957 3143 10958
      3133 10965 3133 10966 3133 10973 3133 10975
      3133 10981 3135 10983

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GEL
515 
WGUS75 KTWC 260656
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
1156 PM MST Tue Jun 25 2024

AZC003-260706-
/O.EXP.KTWC.FF.W.0004.000000T0000Z-240626T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
1156 PM MST Tue Jun 25 2024

...FLASH FLOOD WARNING WILL EXPIRE AT MIDNIGHT MST TONIGHT FOR SOUTH 
CENTRAL COCHISE COUNTY...

The heavy rain has ended, however heavy flow will continue in some 
streambeds and washes. Please continue to heed remaining road 
closures.

&&

LAT...LON 3151 10975 3155 10964 3148 10957 3143 10958
      3133 10965 3133 10966 3133 10973 3133 10975
      3133 10981 3135 10983

$$

WJM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 1:47 PM MST, 7 hours 13 minutes earlier.

Area forecast discussion, Jun 25, 1:47 PM MST, 7 hours 13 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
147 PM MST Tue Jun 25 2024

.SYNOPSIS...

Southeast Arizona will continue to see enough moisture for a daily
chance of thunderstorms into next week. Some storms will generate
strong winds and locally heavy rain. Temperatures will heat up a
few degrees by the middle of the week as high pressure builds
overhead. Looking into July, the pattern is favoring active
weather as additional moisture will likely move into the area.

&&

.DISCUSSION...

Skies have seen more clearing this afternoon across southeastern
Arizona in the wake of an exiting mesoscale convective vortex.
While some associated subsidence and delayed insolation should
cause convection to be more isolated today, ample precipitable
water and surface dew points exceeding 60 degrees will allow for a
few stronger thunderstorms. Though deep moisture through the
atmospheric column should diminish the strong outflow threat
across much of the area, drier mid-level air in eastern areas of
the state will allow for higher DCAPE values with a marginally
higher strong wind gust potential. Otherwise, locally heavy
rainfall rates with a slight chance of a strong wind gust
potential under wet microbursts will be the main threats (along
with lightning) with any isolated thunderstorms this afternoon.
Additional convection later this evening can't be ruled out as
outflows out of Sonora and northwest Chihuahua move across the
International Border late.

Going forward, the upper level high will shift west over the next
few days and become more centered over southeastern Arizona. This
should bring temperatures back up a few degrees but below
excessive levels. Mid-level subsidence and the shift in the
moisture trajectory should bring overall thunderstorm chances down
a bit each day, but with adequate surface heating and moderate
atmospheric moisture isolated to scattered convection will be
possible. Ensemble probabilities back off on widespread
precipitation potential through the work week, then reintroduce
stronger probabilities by early next week as the upper high shifts
back east.

&&

.AVIATION...Valid through 27/00Z.

Isolated-scattered -TSRA across KOLS-KDUG, with very isolated
activity possible further north through KTUS this afternoon and
evening. Additional activity possible at KOLS-KDUG through 26/08Z
as thunderstorms move in from the south. Brief MVFR conditions
possible with thunderstorms. Winds generally remain below 10 kts
through the forecast period, except for gusty outflow winds from
storms. KSAD area may see a few winds gust up to 25 kts tomorrow
afternoon. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...

Relatively deep moisture will keep RH values on the higher side
into next week, along with daily chances for thunderstorms.
Moisture is expected to be deep enough for some storms to generate
locally heavy rain. Winds should generally remain below 15 mph
each afternoon, though occasional gusts to 20 mph are possible.
Stronger erratic outflows with some thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Edwards
Aviation...Edwards
Fire Weather....Edwards

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jun 25, 8:53 PM MST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
853 PM MST Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     Tstm Wnd Gst     7 W Pirtleville         31.37N 109.69W
06/25/2024  M58 MPH          Cochise            AZ   Mesonet

            Mesonet station KP03 Cochise College
            Airport.

&&

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 8:25 PM MSTSevere Thunderstorm WarningTWCCochise34 min
Jun 25, 8:47 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jun 25, 10:33 PM MSTSevere Thunderstorm WarningTWCCochise42 min
Jun 26, 2:17 PM MSTSevere Thunderstorm WarningTWCSanta Cruz43 min
Jun 26, 2:39 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz117 min
Jun 26, 2:46 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz44 min

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.